Oklahoma, 2017

Damaging Winds in Oklahoma, August 9, 2017

August 9, 2017 · NWS OUN · 2 events in 1 county or zone

Scattered storms formed from Kansas down into northern Oklahoma late on the 9th as an upper level trough made it's way overhead, with a few of the storms producing severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered storms formed from Kansas down into northern Oklahoma late on the 9th as an upper level trough made it's way overhead, with a few of the storms producing severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 7:12 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 9, 7:12 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
812 PM CDT Wed Aug 9 2017

.UPDATE...
Area of showers/storms in N OK and S KS is expected to continue to
move SE across portions of the area this evening. Increased PoPs
to account for this activity. A few of the storms in N OK could be
strong to severe.

&&

.PREV DISCUSSION... /issued 634 PM CDT Wed Aug 9 2017/

AVIATION...
0Z TAFs - Several rounds of scattered showers/storms are possible
across portions of the area during this TAF period with the
highest chances in northern Oklahoma. Chances are currently too
low at some sites for mention in TAF. Gusty winds and heavy rain
will be possible with the storms.

PREV DISCUSSION... /issued 347 PM CDT Wed Aug 9 2017/

DISCUSSION...
Thunderstorms persist over northern Oklahoma and will continue
into the early evening. This is the first of what may be at least
two waves of storms. HRRR suggests the possibility of another
round of storms moving into northwest Oklahoma this evening,
although other models aren't as aggressive with this. Then there
is a higher chance of storms in the morning hours with storms
moving in from Colorado and/or western Kansas. An even higher
chance of storms returns late tomorrow afternoon or tomorrow
evening as a storm complex is expected to develop in southern
Kansas or near the Oklahoma border and moving south/southeast
through the area with the highest precipitation chances northeast.
With the surface boundary lurking north of the area, west-
northwest flow aloft, and various shortwaves moving into the upper
Midwest and central Plains, it looks like we will be in a pattern
of multiple rounds of convection over the next few days with storm
complexes moving into Oklahoma from the north. It is still tricky
to determine specific geography too far in advance, but we do
appear to be in a wet pattern, especially by August standards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  92  72  88 /  30  20  60  50
Hobart OK         71  96  74  94 /  20  20  40  30
Wichita Falls TX  71  97  76  98 /  10  10  20  20
Gage OK           67  92  68  85 /  40  30  70  30
Ponca City OK     69  88  70  85 /  70  30  70  40
Durant OK         70  92  75  93 /  10  10  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/25
Hazardous weather outlook, Aug 9, 6:48 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
748 PM CDT Wed Aug 9 2017

OKZ004>048-050>052-TXZ083>090-110100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
748 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Rest of Tonight...

.Heavy rain/flooding...
Showers and thunderstorms may produce locally heavy rainfall
and flooding tonight, mainly across northern Oklahoma.

.Thunderstorms...
Scattered thunderstorms will remain possible across portions of
northern and central Oklahoma tonight. A few of the storms, mainly
in northern Oklahoma, this evening could become strong to severe
with hail up to the size of half dollars and wind gusts to 60 mph
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Thursday through early next week. Several inches of rainfall
may occur across parts of Oklahoma which may result in flooding.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times,
especially Thursday night across northern Oklahoma, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 9, 6:37 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
737 PM CDT WED AUG 9 2017

OKZ010-100100-
Woodward OK-
737 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward County
Until 800 PM CDT...

AT 735 PM CDT, a strong thunderstorm was located 6 miles northwest of
Woodward, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Woodward.

LAT...LON 3646 9920 3634 9935 3652 9956 3660 9949
      3660 9938
TIME...MOT...LOC 0035Z 308DEG 24KT 3651 9946

WR
Special weather statement, Aug 9, 6:57 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
757 PM CDT WED AUG 9 2017

OKZ007-008-012-013-100130-
Garfield OK-Kay OK-Grant OK-Noble OK-
757 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garfield...
southwestern Kay...southeastern Grant and northwestern Noble Counties
Until 830 PM CDT...

AT 756 PM CDT, a strong thunderstorm was located 6 miles west of
Lamont, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lamont and Hunter.

This includes Interstate 35 between mile markers 207 and 208.

LAT...LON 3664 9780 3677 9765 3658 9730 3650 9765
TIME...MOT...LOC 0056Z 311DEG 21KT 3666 9766

WR
Special weather statement, Aug 9, 6:58 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
758 PM CDT WED AUG 9 2017

OKZ007-100130-
Grant OK-
758 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grant County Until
830 PM CDT...

AT 756 PM CDT, a strong thunderstorm was located 6 miles north of
Wakita, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Medford, Wakita and Renfrow.

LAT...LON 3690 9753 3678 9782 3695 9800 3700 9797
      3700 9773
TIME...MOT...LOC 0056Z 309DEG 20KT 3697 9789

WR
Special weather statement, Aug 9, 7:29 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
829 PM CDT WED AUG 9 2017

OKZ006-007-012-100200-
Garfield OK-Alfalfa OK-Grant OK-
829 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...east
central Alfalfa and southwestern Grant Counties Until 900 PM CDT...

AT 827 PM CDT, a strong thunderstorm was located 4 miles east of
Great Salt Plains Lake, moving southeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Jet, Nash and Great Salt Plains Lake.

LAT...LON 3671 9825 3685 9811 3660 9777 3657 9816
TIME...MOT...LOC 0127Z 309DEG 35KT 3674 9811

WR
Special weather statement, Aug 9, 7:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
835 PM CDT WED AUG 9 2017

OKZ006-100200-
Alfalfa OK-
835 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa County Until 900
PM CDT...

AT 833 PM CDT, a strong thunderstorm was located near Kiowa, moving
southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Burlington, Amorita, Byron and Driftwood.

LAT...LON 3700 9822 3687 9812 3680 9840 3694 9854
      3700 9854
TIME...MOT...LOC 0133Z 310DEG 23KT 3700 9844

WR
Special weather statement, Aug 9, 8:03 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
903 PM CDT WED AUG 9 2017

OKZ007-008-100245-
Kay OK-Grant OK-
903 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kay and southeastern
Grant Counties Until 945 PM CDT...

AT 902 PM CDT, a strong thunderstorm was located 4 miles southeast of
Medford, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Medford and Lamont.

This includes Interstate 35 near mile marker 210.

LAT...LON 3689 9766 3662 9734 3659 9766 3675 9780
TIME...MOT...LOC 0202Z 311DEG 21KT 3677 9766

WR

The radar

The Vance AFB radar (KVNX), 41 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 9, 8:25 PM CST
Where
Garfield County, 3.58 mi W of Enid
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.405, -97.944

Power lines were downed by strong winds near the 5500 block of Chestnut avenue.

Thunderstorm Wind, Garfield

When
August 9, 8:33 PM CST
Where
Garfield County, 0.56 mi W of Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.400, -97.890

No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719769, 719770.